Alert archive / California / Heat Advisories in 2019

Heat Advisory 2, NWS Eureka, CA

June 12, 2019Humboldt County, Mendocino County, California

NWS Eureka, CA issued this heat advisory at Jun 12, 2019, 2:19 AM PDT for Humboldt County, Mendocino County, California. It took effect at Jun 12, 2019, 11:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2019, 2:19 AM PDT (09:19 UTC)
In effect from
Jun 12, 2019, 11:00 AM PDT
Expired
Jun 12, 2019, 7:00 PM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3798 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS76 KEKA 120919
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
219 AM PDT Wed Jun 12 2019


CAZ105-107-113-122230-
/O.NEW.KEKA.HT.Y.0002.190612T1800Z-190613T0200Z/
Northern Humboldt Interior-Northern Trinity-
Southeastern Mendocino Interior-
219 AM PDT Wed Jun 12 2019

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM PDT
THIS EVENING...

The National Weather Service in Eureka has issued a Heat
Advisory...which is in effect from 11 AM this morning to 7 PM PDT
this evening. 

* LOCATIONS INCLUDE...Hoopa, Orleans, Willow Creek, Weaverville,
  Trinity Center, Ukiah, Hopland.

* TEMPERATURES...High temperatures between 95 and 105 with
  overnight lows near 60.

* IMPACTS...Moderate risk of heat illness for those who are 
  sensitive to heat or for those who are exposed to the sun and 
  active for long durations. This heat will also be dangerous to 
  anyone without proper hydration or adequate cooling. Heat 
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids, stay in an air-conditioned
room, stay out of the sun, and check up on relatives and
neighbors.

Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening.  Know the signs and symptoms of heat exhaustion and heat
stroke.  Wear light weight and loose fitting clothing when
possible and drink plenty of water. 

To reduce risk during outdoor work the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location.
Heat stroke is an emergency - call 911.

&&

$$
1 follow-up statement
609 
WWUS76 KEKA 122230
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
330 PM PDT Wed Jun 12 2019

CAZ105-107-113-130200-
/O.CON.KEKA.HT.Y.0002.000000T0000Z-190613T0200Z/
Northern Humboldt Interior-Northern Trinity-
Southeastern Mendocino Interior-
330 PM PDT Wed Jun 12 2019

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING...

* LOCATIONS INCLUDE...Hoopa, Willow Creek, Ukiah, Hopland, 
  Orleans, Weaverville, Trinity Center.

* TEMPERATURES...High temperatures between 95 and 105 with
  overnight lows near 60.

* IMPACTS...Moderate risk of heat illness for those who are 
  sensitive to heat or for those who are exposed to the sun and 
  active for long durations. This heat will also be dangerous to 
  anyone without proper hydration or adequate cooling. Heat 
  stress is possible for livestock and outdoor pets.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids, stay in an air-conditioned
room, stay out of the sun, and check up on relatives and
neighbors.

Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening.  Know the signs and symptoms of heat exhaustion and heat
stroke.  Wear light weight and loose fitting clothing when
possible and drink plenty of water. 

To reduce risk during outdoor work the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location.
Heat stroke is an emergency - call 911.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this heat advisory went out at Jun 11, 3:44 PM PDT, 10 hours 35 minutes earlier.

Area forecast discussion, Jun 11, 3:44 PM PDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
344 PM PDT Tue Jun 11 2019

.SYNOPSIS...Hot conditions will persist through the remainder of
the afternoon, with above normal temperatures expected tomorrow as
well. A very slightly cooling trend in interior areas is expected
late in the week, with more significant cooling along the coast as
the marine layer and stronger northerly winds return. Isolated
thunderstorms will be possible across interior mountains of
Trinity and northeast Mendocino County Wednesday afternoon and
evening.

&&

.DISCUSSION...Well above normal temperatures continue to impact
much of California today due to the presence of high pressure
aloft, and northwestern California is no exception to this rule.
While all of the region is observing above normal temperatures
today, perhaps the most anomalous temperatures have been observed
in coastal areas where afternoon highs have soared into the upper
80s to as high as the mid-90s in a few areas, particularly in
Humboldt County. These temperatures are approximately 25 to 30
degrees above normal, and while it is still not quite as hot as
the interior valleys, these temperatures are much more rare. As of
3 PM, the Eureka climate station on Woodley Island has reached a
maximum of 85 degrees, which will at least tie the all time
maximum temperature for June with over 130 years of nearly
continuous hourly observations. This unusual coastal warmth is due
to a westward shift of the inland thermal trough, and also a lack
of onshore flow to help bring the cooler marine airmass onshore.

While somewhat similar temperatures are expected again tomorrow,
current trends indicate that overall afternoon highs will be
slightly lower than they were today. Still, well above normal
temperatures are expected once again. Meanwhile, a few mostly dry
thunderstorms will be possible across the interior mountains by
the late afternoon and early evening, particularly in the vicinity
of the Trinity Alps. This is due to the gradual approach of a weak
low pressure system from the southwest, and an increase in weak
southerly flow that will draw marginally increased moisture into
the region. Occasional cloud to ground lightning strikes will be
possible with this activity with minimal rainfall.

For the remainder of the week and into early next week, while
temperatures are likely to cool very slightly, readings will
remain modestly above normal...generally in the low to mid 90s in
interior low elevations. However, the marine layer is likely to
reassert itself in coastal areas as the thermal low shifts back
eastward to it's normal location and the offshore pressure
gradient (and northerly winds) increase. That will result in a
reversion to more typical conditions in these areas.

&&

.AVIATION...Widespread VFR conditions will continue through
tonight and much of Wednesday for almost all of northwest
California. A few high clouds are passing through today, but
otherwise skies are clear. We had some haze or perhaps a little
shallow mist early this morning and last night along the coast,
reducing the visibility to 2 to 5 SM at times. We may have similar
conditions tonight into early Wednesday morning around CEC or
perhaps ACV, but otherwise we should remain devoid of any fog or
coastal low clouds until Wednesday night. Winds will remain very
light, tending offshore during the overnight hours, and perhaps
slightly more onshore but still under 10 kt on Wednesday. /AAD

&&

.MARINE...We made few changes to the forecast winds and seas from
the previous forecast. The only adjustments were to reflect the
lighter winds over the coastal waters better, with the nearshore
buoys showing calm winds at times today. We lowered seas from the
previous forecast by 1 or 2 ft over portions of the waters as
well. Generally we have lingering 2 to 3 ft waves at 8 seconds,
with a weak swell of 2 to 3 ft at 13 seconds resulting in combined
seas near 4 or 5 feet. If anything, these will become a little
lower through Wednesday, resulting in the best conditions of the
week. The light winds are all due to a broad thermal trough in
control along and off of the California coast, with only weak high
pressure offshore. The good weather window will continue until
Thursday afternoon, when the thermal trough will retreat inland as
high pressure offshore begins to strengthen and build back toward
the coast. This will result in increasing northerly winds, first
more locally off Pt St George and downwind of Cape Mendocino late
Thursday. These winds will expand across all of our coastal waters
heading into the weekend, with gale force gusts possible across
portions of the outer waters. Steep northerly seas will build in
response to these winds, possibly reaching 10 ft over the outer
waters on Friday, and even a bit higher over the weekend. /AAD

&&

.FIRE WEATHER...Isolated dry thunderstorms will be possible over
the interior mountains of Del Norte, Trinity, and far northeastern
Mendocino County Wednesday afternoon and evening. Fuel guidance
indicates vegetation remains too moist for a watch or warning.
However, given the prolonged period of above normal temperatures
and low humidity expected for the foreseeable future, fuels are
rapidly drying...and in particular the fine dead fuel and grasses.
This will likely result in an uptick in the receptiveness of area
fuels in the near-term, at least locally in low elevation areas
dominated by finer fuels. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 7 PM PDT this evening for CAZ101>108-110>113.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jun 11, 8:24 PM PDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
824 PM PDT Tue Jun 11 2019

CAZ103-130330-
Northern Humboldt Coast-
824 PM PDT Tue Jun 11 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-110>113-130330-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
824 PM PDT Tue Jun 11 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A slight chance of thunderstorms exists over the interior mountains
of northwest California during Wednesday afternoon and evening.

Above normal temperatures are also expected again on Wednesday
afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-109-130330-
Coastal Del Norte-Mendocino Coast-
824 PM PDT Tue Jun 11 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:00 AM PDTGale WatchEKA36 hr
Jun 12, 3:03 PM PDTSmall Craft AdvisoryEKA4 days

Nearby

Heat Advisories in California, 2019Every heat advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.